• linkedin
  • Increase Font
  • Sharebar

    Keys to managing adverse drug reactions

    Acronyms help clinicians ID offenders and develop care plan

    In the United States, approximately 1.5 million hospitalizations every year are due to adverse drug reactions, and an estimated 100,000 people die from them. Cutaneous drug reactions account for a large proportion of all adverse drug reactions and present a unique set of diagnostic challenges. This data underscores the need for clinicians to carefully weigh which drugs they prescribe for their patients, according to Neil H. Shear, M.D., F.R.C.P.C., F.A.C.P., professor and chief of dermatology, University of Toronto, and director of the Drug Safety Clinic at Sunnybrook Health Sciences Centre, Toronto, Canada.

    READ: Cutaneous drug reaction diagnoses require art, urgency

    Although many approved medications have excellent safety profiles, adverse drug reactions can be caused by most any drug. These can range from a fixed eruption to systemic manifestations, which can be very severe. These reactions may mimic a large variety of skin diseases, including viral exanthems, collagen vascular disease, neoplasia, bacterial infection, psoriasis, and autoimmune blistering diseases, Dr. Shear points out. This can confound even the most astute clinician. A better understanding of which medications can cause these adverse drug reactions and how to best find the potential offenders is key to managing patients, he says.

    Multiple medications

    “Many patients are often on multiple medications for their disease or condition, which can make it much more difficult to determine which drug could be the potential offender in a patient with a suspected adverse drug reaction,” Dr. Shear says.

    “When approaching a patient with cutaneous symptoms that appear to be in line with an adverse drug reaction, it is important that the clinician carefully weigh the potential differential diagnoses that fit the clinical picture and not quickly assume that the cutaneous symptoms seen are a direct result of a drug or drugs that the patient is on,” he adds.

    READ: Genetic variants linked to skin reactions from epilepsy drug

    “Automatically assuming that a drug is the cause of cutaneous symptoms seen in patients is a mistake,” Dr. Shear says. “Unwary clinicians can fall into this trap, which is almost impossible not to be drawn into, as many cutaneous manifestations can look very much like adverse drug reactions.”

    On the flip side, Dr. Shear explains that it is also important to consider that cutaneous symptoms seen in a patient, such as a skin exanthema or other cutaneous eruptions, could be a reaction to a drug taken by the patient.

    NEXT: S.T.O.P.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Latest Tweets Follow